Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Had unprotected sex. Developed severe back pain, indigestion and UTI. What test should be done?

User rating for this question
Very Good
Answered by

HIV AIDS Specialist
Practicing since : 1974
Answered : 2402 Questions
Hello Doctor,

I am a sexually active 32 years male. I have had multiple sexual encounters with multiple women since 2006. I always used condom in all my sexual encounters.

Back in May 2007, I was having sex with a sex worker and the condom broke. I do not know the HIV status of the women I had sex with. I did not have nay HIV symptoms at that time and did not take any post exposure medication.

My last exposure was on 5th November 2011 and I used condom this time too.

In January 2012, I developed severe back pain, indigestion and blood test and urine test. Following are the test results:

     i) My CBC (complete blood count) was found to be normal
     ii) I was found to be severly deficient in Vitamin D
     iii) I was found to be deficient in Vitamin B12
     iv) There was blood trace found in the Urine (RBCs were found in the urine)

The doctor gave me vitmain B12 injection and 0000IU Vitamin D tablets. Also for the Urinary Tract Infection the doctor gave me a course of Bactrim Ds tablets for 7 days starting 26th January 2012. I was very much concerned if I have HIV infection and went to a HIV testing centre.

On 29th January 2012, the doctors at the HIV testing centre tested me for HIV 1,2 antibodies using a Rapid HIV Test. Please note that I was taking bactrim twice a day (in the morning and evening) while they ran the HIV Rapid test. To be exact, I was on the 4th day of the 7 day Bactrim DS course when the ran the HIV Rapid test. The HIV rapid test result came out Negative. On the same day, I was tested for all other STDs and the results came out Negative.

A month after giving the HIV rapid test, On 29th February 2012, I was give hydrocortisone injection on my back (along the spinal cord) for my back pain. The pain did not go away after the injection. Then the doctors checked the spinal cord using the MRI scan and everything came out normal. The doctors then said like probably I was having muscular pain and nothing was wrong with my spinal cord to give me back pain.

Then again on 29th March 2012 ( 4 months since my last expsoure, two months after taking the bactrim ds tablets, a month after taking the hydrocortisone steroid injection) I went for HIV ELISA antibody test for HIV 1, 2 antibodies. The HIV test result came back Negative with the following measurements:

     Test OD - 0.017
     Cutoff OD - 0.180

The doctor said like, I was most likely to be HIV negative as the last serious exposure was in May 2007 and the results came back negative.

Since then, I have developed a fungal infection (candidis) on my penis and an ear infection too. The doctor said like the fungal infection is common and the ear infection was probably because I used somebody else's headphone or earphone.

But I am really concerned if the Bactrim DS tablets or the Hydrocortisone injection could have affected my HIV test results (both Rapid and the ELISA)?

I am really worried and going thru depression. Please advice if my previous HIV test results were invalid and If I need to go for further testing. If so when should I go for the next HIV test and what kind of test shuould I go for (ELISA, Western Blot, RNA PCR). Also let me know which is the best place for these tests in Bangalore, India.

Posted Mon, 24 Dec 2012 in HIV and AIDS
Answered by Dr. S. Murugan 7 hours later

Thanks for posting your query.

All your sexual contacts were protected one. Your experience during the year 2007 with a broken condom raised a suspicion about HIV infection. HIV antibody test was twice negative after a period of more than 5 years. This means you are not having HIV infection and not at all to worry.

Tab Bactrim and the Injection Hydrocortisone would not affect the test results in any way. So there is nothing to worry about HIV.

Candida infection of the penis and fungal ear infection can occur with any immune competent person also. Its presence is not indicating HIV infection. This can be treated easily by your physician.

No more further tests are necessary to rule out HIV infection in your case.

Your back pain also not related to HIV or any other STD.

You can relax and get relieved from your tension about HIV and get well soon from your present minor ailments.

Hope I answered your query. If you have further queries about these I will be pleased to answer.
Dr S.Murugan
Above answer was peer-reviewed by
Follow-up: Had unprotected sex. Developed severe back pain, indigestion and UTI. What test should be done? 23 hours later
Hello Doctor,

Thank you so much for you informative reply. I have few questions:

1. I do have severe fatigue, knee pain, pain in the feet. I become tired very easily. I have heard that people who have HIV has these symptoms. Or could these symptoms be because of other illness?

2. Also, I seem to have completely lost my appetite. Could this be because of any HIV or STD infection? Or is this because of the vitamin B12, Vitamin D deficiencies I have?

3. I have very poor appetite. I hardly eat two meals a day. How do I get my appetite back? Is there any specific disease I should be tested for my poor appetite? I have already been tested for Hepatitis and lever related diseases.

4. How do I get back my vitamin B12 to normal levels. I have been taking the 1000mcg per day vitamin b12 tablets as my doctor advised. But there seem to be no effect at all. I feel very tired and anemic. Should I ask for Vitamin B12 injection instead of tablets?

5. My doctor told me that my vitamin D deficiency should improve if I get enough sunlight. But it hasn't improved yet despite me spending couple of hours in sunlight everyday for the last 7 months. Do you think any other medical condition could lead to poor vitamin D absorption?

6. My backpain is chronic and is always along the spinal column. I would say it is more inflammatory than acute pain. I head HIV patients have back pain complaints. Do you think something else could be a reason for this back pain?

7. I do hear my own heart-beat while I am about to sleep or whenever I am trying to lay down calm. Is this a HIV symptom?

Sorry I might have asked stupid question. I request your kind understanding. I am very concerned and scared because of my current health condition.

You have been really helpful. Thanks a log.

Best Regards,
Answered by Dr. S. Murugan 10 hours later

I understand your concerns and pleased to answer your questions.

One thing I am damn sure is that you are not having HIV/STD, as you had your HIV antibody tests done twice after 4-5 years after the suspected sexual contact. Besides this, and all your symptoms are not related to any STDs.

The symptoms of extreme weakness, loss of appetite, joint pain which is concerning you may be related to many other specific and nonspecific conditions which include depression. I am sure you can be evaluated and the cause can be found under the guidance of a competent physician. Consult a physician nearby. It is definitely not related to HIV/STD.

Feeling of one's own heart beat can even occur with anemia and many other conditions also and not necessarily due to HIV. This can also be discussed with your physician.

So you better consult your physician and he will guide how to get back your original health and vitality.

Hope this clarifies your doubts. I will be pleased to answer other queries (if any).

Get well soon.
Dr S.Murugan
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an HIV AIDS Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor